Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 233, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 12, 2016, 10:32 PM CDT for Harrison County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2016, 10:32 PM CDT (03:32 UTC)
- Expired
- Sep 12, 2016, 10:51 PM CDT
- In force
- 19 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Harrison County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 600 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted.
747
WUUS53 KOAX 130332
SVROAX
IAC085-130415-
/O.NEW.KOAX.SV.W.0233.160913T0332Z-160913T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
1032 PM CDT MON SEP 12 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARRISON COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 1115 PM CDT
* AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
LOGAN...OR 30 MILES SOUTHWEST OF DENISON...MOVING NORTHEAST AT 15
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
WOODBINE...DUNLAP...SCHABEN PARK AND WILLOW LAKE RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4162 9583 4177 9597 4186 9584 4186 9556
4173 9556
TIME...MOT...LOC 0331Z 234DEG 12KT 4175 9582
HAIL...1.00IN
WIND...<50MPH
$$
WESELY1 follow-up statement
264
WWUS53 KOAX 130351
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
1051 PM CDT MON SEP 12 2016
IAC085-130401-
/O.CAN.KOAX.SV.W.0233.000000T0000Z-160913T0415Z/
HARRISON IA-
1051 PM CDT MON SEP 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4162 9583 4177 9597 4186 9584 4186 9556
4173 9556
TIME...MOT...LOC 0350Z 234DEG 12KT 4179 9575
$$
WESELYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 6:11 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Sep 12, 6:11 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 611 PM CDT MON SEP 12 2016 .SHORT TERM...(tonight through Thursday) Issued at 304 PM CDT MON SEP 12 2016 A chance for thunderstorms this evening/tonight, cooler with showers Tuesday, then a return of thunder chances Thursday, are the primary forecast concerns this period. Cold front was making steady progress through northeast Nebraska this afternoon and was approaching Interstate 80 at mid afternoon. Low and mid 60s dew points were noted streaming northeast ahead of the front, under rather steep mid level lapse rates on the order of 8.5 C/km. Mixed Layer CAPE had increased to near 2000 j/kg along and ahead of the front as well. Shear environment was rather low as bulk values were under 30kt. Not seeing a lot of development as of yet along boundary, but am expecting at least scattered storms to fire late this afternoon, generally near or southeast of I-80 where continued warming will weaken inhibition with time. Some robust storms are likely given steep lapse rates and instability, suggesting a there is at least a large hail threat, and maybe some downburst winds where upright storms collapse. Only expecting a few- hour window of opportunity for stronger storms before instability wanes with loss of heating. Cold front will drift slowly southeast and out of southeast Nebraska and southwest Iowa after midnight, taking real threat of thunderstorms with it. However southwest flow aloft overrunning cooler trailing airmass means a continued chance for showers overnight in the southern half of our CWA. This scenario also holds true for Tuesday as a more defined mid level impulse overruns frontal boundary. Much of eastern Nebraska and southwest Iowa will see clouds and showers much of Tuesday, holding temperatures in the 60s for highs. Could see lingering showers Tuesday evening before impulse rides northeast, but by late Tuesday night, most precipitation will have ended save for a small part of southeast Nebraska where 850 moisture characterized by 12C dew points remains in place into Wednesday. Atmosphere takes a breather in our area on Wednesday before next mid level trough ejects into the plains on Thursday. More sunshine will offset cooler northeast to east low level flow to help temperatures rebound closer to 70 then. Diffluent mid level flow ahead of trough crossing Rockies will induce lowering pressures in the High Plains, which in turn will promote return flow across the rest of the Plains Wednesday night and Thursday. At least moderate isentropic upglide will ensue after midnight Wednesday night, and degree of theta-e advection suggests a relatively good chance for elevated convection for the western half of our CWA before morning, with this environment expanding east across the Missouri River and into western Iowa during the day Thursday. Weak instability (500-1000 j/kg SB and ML CAPE) combined with Precipitable Water approaching 1.60 inches suggest an environment capable of producing showers and a few storms throughout the day. And broad southeast low level flow offers little indication of surface boundaries to focus precipitation at this point. Thus will continue with our broad-brushed precip chances then. .LONG TERM...(Thursday night through Monday) Issued at 304 PM CDT MON SEP 12 2016 Continuing precipitation chances into late week, then potentially a dry and mild weekend are the highlights of the longer term forecast. Western upper trough moving through the Rockies on Thursday will eject into the Plains Friday, and should be progressive enough to put our area on back side of the system for the weekend. Associated cold front is scheduled into eastern Nebraska by Friday morning, then east of western Iowa by Friday night. Moisture and instability will support showers and a few thunderstorms until front passes by, and we could see lingering showers over much of our area through Friday night. Then relatively weak westerly mid level flow regime is forecast for the weekend as northwest low level flow brings somewhat drier and cooler air into the region. Will maintain our 70s high temperature forecast during that time. && .AVIATION...(00Z TAFS for KOFK...KLNK and KOMA.) Issued at 609 PM CDT MON SEP 12 2016 Showers in the vicinity of KOFK/KLNK at TAF issuance, and move into the KOMA vicinity by 01-02z. Also a chance of thunderstorms at KOFK til about 01z, but at KLNK/KOMA through the night. MVFR at KOFK, and probably will stay that way until Tuesday. VFR at KLNK/KOMA eventually becoming MVFR by 06-10z, then back to VFR by 20z. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...DeWald
Hazardous weather outlook, Sep 12, 4:17 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 417 PM CDT MON SEP 12 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 417 PM CDT MON SEP 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS ALONG AND SOUTHEAST OF INTERSTATE 80 THROUGH THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT. GUSTY WINDS AND LOCALLY HEAVY RAIN COULD ALSO OCCUR. A COLD FRONT MOVING SOUTHEAST INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING WILL BE THE FOCUS FOR THUNDERSTORMS. MODEST INSTABILITY IS IN PLACE FOR POTENTIALLY SEVERE STORMS...BUT SHEAR IS WEAK. THUS STORMS ARE EXPECTED TO BE MORE PULSE-LIKE IN NATURE...DEVELOPING AND BECOMING STRONG QUICKLY...BUT ALSO DIMINISHING RATHER QUICKLY AS WELL. THE THREAT FOR STRONG TO SEVERE STORMS IS EXPECTED TO WANE AS WE HEAD TOWARD LATE EVENING WITH LOSS OF DAYTIME HEATING AND THUS INSTABILITY. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THUNDERSTORMS WILL ENTER THE FORECAST AGAIN WEDNESDAY NIGHT THROUGH FRIDAY AS AN UPPER LEVEL TROUGH MOVES THROUGH THE REGION. THE STRONGEST STORMS DURING THIS PERIOD WILL MOST LIKELY OCCUR ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.
In the hours before
Special weather statement, Sep 12, 8:47 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 847 PM CDT MON SEP 12 2016 IAZ055-056-130215- SHELBY IA-HARRISON IA- 847 PM CDT MON SEP 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY AND NORTHEASTERN HARRISON COUNTIES UNTIL 915 PM CDT... AT 847 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUNLAP...OR 18 MILES SOUTHWEST OF DENISON...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EARLING...DEFIANCE...DUNLAP... SCHABEN PARK AND MANTENO RECREATION AREA. THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 83 AND 86. LAT...LON 4173 9567 4186 9571 4186 9535 4175 9533 TIME...MOT...LOC 0147Z 257DEG 31KT 4182 9559 DEWALD
Special weather statement, Sep 12, 9:57 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
957 PM CDT MON SEP 12 2016
NEZ042-130330-
PLATTE NE-
957 PM CDT MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 1030
PM CDT...
AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DUNCAN...OR 10 MILES SOUTHWEST OF COLUMBUS...MOVING NORTHEAST AT 30
MPH.
PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS AND DUNCAN.
LAT...LON 4146 9770 4163 9726 4148 9725 4138 9726
4138 9730 4139 9733 4139 9738 4137 9746
4136 9752 4133 9758 4135 9760 4140 9760
4139 9768 4141 9770
TIME...MOT...LOC 0256Z 240DEG 26KT 4137 9754
WESELYSpecial weather statement, Sep 12, 10:19 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE 1019 PM CDT MON SEP 12 2016 NEZ065-130345- SEWARD NE- 1019 PM CDT MON SEP 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD COUNTY UNTIL 1045 PM CDT... AT 1018 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UTICA...OR 13 MILES NORTHEAST OF YORK...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STAPLEHURST AND BEE. LAT...LON 4105 9737 4105 9701 4091 9695 4085 9737 TIME...MOT...LOC 0318Z 250DEG 23KT 4095 9736 WESELY
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:47 PM CDT | Special Weather Statement | OAX | Shelby | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.